Do I introduce T3?

I have been self medicating with Levo (dosage 150). I have posted my blood results earlier on here but for completeness they were/ are:-

TSh - 0.06 (0.27-4.2)

T4- 20.4 (12-0-22.0)

T3- 5.1 (3.1-6.8)

So my blood results look OK right?

Why is it then I am feeling pain? Painful heels (struggling to walk) painful knees and one calf muscle is killing me! My hands hurt and cannot close my hands. What is the problem?

Will reducing levo and introducing T3 solve this problem and with the added bonus of perhaps losing some weight? If I were to reduce levo how much should I reduce by and how much T3 should I be adding?

I have been on levo for some time (diagnosed with Graves then RAI) with varying dosages... No level of dosage has so far been satisfactory. I will admit I am a little impatient but I want to feel how I used to feel .....maybe that feeling is a long and distant memory but one can only try try try.

Thanks for any responses.

14 Replies

  • It is probably worth getting your RT3 tested to make sure you don't have RT3 issues (Reverse T3)

    My results on levo were supposedly normal and i felt like cr7p for years - on NDT i am much better

    Since you are self medicating anyway (good on you!) why not try NDT?

    Remember on levo you only get synthetic y4 - on ndt you get everything your body is missing.

  • Sounds good. Not sure where to get NDT from.....any suggestions and how do I dose up on I abandon levo straight of or do I introduce NDT slowly. What is available out there in terms of NDT

    Does T3 not give you everything your body needs also? Sorry I don't know the answer to that.

    Thank you for responding x

  • You reduce your T4 (levo) by 50mcg for every 10mcg of T3. T3 is the active hormone required by all our cells and T4 is the inactive hormone which should convert to enough T3 but some still feel unwell on levo.

    T3 alone is taken by many and they feel well. Others with a mixture of T4 and T3.

    If we take natural dessicated thyroid hormone, it replaces all that our thyroid gland contained, i.e. T4, T3, T2, T1 and calictonin but sometimes we have to try several things to find a thyroid hormone that suits us and makes us well.

    I wish you success in introducing T3. I felt so much better when I added T3 to T4 and gradually went onto T3 alone.

  • On the face of it, it is perfectly possible that you would need some T3.

    Mind you, many people because of having been hypo a while are suffering from other issues such as low B12, low iron/folate/ferritin or low vitamin D.

    If you can manage to get a full comprehensive blood test from Blue Horizon, it might give you some clues.

    Many of the symptoms of these deficiencies seem to mimic hypothyroidism or make it worse so it's always good to have optimal levels of the essential nutrients because you then make the best of the thyroid medication you are taking.

    Marie XX

  • Thank you everyone for the advice. I will reduce my levo by 50mcg (I usually take my levo at night) and add 10 mcg of T3. Can I still take my levo at night and take t3 in the morning. It shouldn't make any difference right.?

    Thank you.

  • Have you looked at vitamin d levels?

  • I am taking Vitamin D and have been taking for some .

    I will try T3 and see how I get on. Hope I see an improvement to my ailments quickly. I am so fed up. I am self medicating and thought I had cracked it....foul me...back to the drawing board.

  • Thyroidism, and treatment of it, is one of those things where you really need to hasten slowly. Alter one thing at a time and measure how you feel: keep a log if you can, so you know what you did. You may find it invaluable if you need to tell your doc all about it, or symptoms reappear down the line. Make step changes to your meds, if you're changing them, again, one thing at a time. This is particularly true with NDT. You need your adrenal gland and your vit/min levels to be in good shape before you start to take that (if you decide to go that route). Begin with a grain (that's how it usually comes: a grain is about 67 mg) and work up slowly by half or even a quarter of a grain, gauging how you feel with each increase. You're probably aiming for 3 grains, but it might be more or less - everyone's different. If you feel worse, then you probably need to attend to your vits and minerals - especially your Adrenal gland. If this last is exhausted (stressed) then it will be difficult to tolerate a proper dose. I'll PM you with some NDT sources.

  • You may find that the ratio of T4 to T3, (100 to 10 in your case) may not make a huge difference to symptoms. This idea of 10 T3 being equivalent to 50 T4 was suggested by Dr Toft and I have a feeling that he might not find it so wonderful if he were hypo and tried it himself. I have found I definitely need a higher amount of T3. At the moment I take 125 T4 and 20 T3, with the (reluctant) blessing of my endo. What I am saying is if you do not immediately find an improvement, do not give up without tweaking your dose a little. We are all very different and a tad more might be what your body needs. Hope it works for you.

  • Thank you..... No will never stop the tweaking!

    Will be reducing the levo tonight by 50 and introducing the T3 - have purchased abroad and are 25mcg. Will split tab and take 12.5mcg. Won't get too worked up with the dosages not being exactly 10mcg. As I agree with you I may need a bit more to relieve symptons which is ultimately what I am looking for (I am a very cautious person in any event and all changes I make will be monitored closely). I will take a blood test in 6 weeks time. Is it ok to take my levo at night and T3 in the morning?

    Thank you for your input.

  • Yes, although funnily I do it the other way as T3 is like a miracle after years of broken nights and helps me sleep.

  • You may want to split the 12.5mcg of T3 into smaller amounts and take in several doses through out the day, as direct T3 can be a bit of a shock to the system at first. I initially found it very difficult to tolerate even the 2.25mcg of T3 contained in a 1/4 grain of NDT. I am fine now with taking 2 grains in one go which contains 18mcg of T3, but it is often easier to start off gradually. xx

  • Just reread your post and your mention of not being able to close your hands. That is possibly a calcium problem. I think it is called tetany. Is it possible your Parathyroids were damaged? Could you ask your GP and maybe get a calcium check?

  • Never crossed my mind. Although this problem has surfaced recently and not when I had the RAI therapy.

    Thanking you and very grateful for your response!


You may also like...